Itchy palms and ankles? Also, burst vein in my leg resulting in bruising? Anyone had these symptoms?

Itchy palms and ankles? Also, burst vein in my leg resulting in bruising? Anyone had these symptoms?

I suffer from itching. A lot. I drive myself and my husband mad with it, especially at bedtime. I can itch and itch. It could be my Olympic sport. And making myself sore and bleed doesn't stop me. It's my palms this time and they've started to crack. My ankles are also very itchy. Why these two areas? Also last week had a burst vein in my leg, just above knee. I will attach a photo. I apologise in advance, I've never had pretty legs, varicose veins since 18 along with chubby knees, they don't usually get seen in public. Anyway, I have definitely had a flare during September and October. Coming out of it now, except for these symptoms. Are they related or not? Any ideas? I have SCLE, osteoarthritis, varicose veins, allergies (grass, dogs and house dust) venous eczema and rheumy has mentioned possible slight vasculitis. I take 2 x 200mg of hydroxychloroquine and two antihistamines hydroxyzine and cetirixine, iron supplement and vitamins and cod liver oil and glucosamine. Plus the various creams. Also Hirudoid cream for the "bruise". Is it something else? Still like this over a week later. Had pain and tenderness in that area for 24 hours before and then woke up the next day with this large black bruise - except it's made up of finger print size smaller marks. I look forward to hearing from you. Thank you.

8 Replies

  • Hi Wendy

    Sorry to read of your problems. I can't help with the itching , must be awful but can with the bruising as I get them.

    I think it can be due to vasculitis as it is inflammation of the blood vessels . They come and go on there own but can be very painful. As your Consultant mentioned vasculitis he's obviously keeping an eye on things so might be good idea to tell him at your next appointment. Taking a photo is also good to show them.

    Hope that's helpful. X

  • Thank you Misty. I was diagnosed 2 years ago yesterday. I am lucky that I have no organ involvement but this means that my Rheumy is going to completely discharge me at next appointment into the care of just Dermatlogy. The Dermatology department is under a bigger strain than rheumatology locally. Still waiting for my biopsy's. I know I am very lucky to have no organ involvement but with SCLE it means that that could still happen and I think I should under rheumy even if 12 monthly appointments. But hey ho. When I saw GP about this "bruise" I mentioned vasculitis and she said no definitely not. Do you think I need to go back and be more forceful? The ironic thing was I received a letter from my GP surgery saying as I suffered from a chronic condition asthma they want to review me regularly at asthma clinic in line with chronic illness procedure. Ha ha. I haven't suffered from asthma for years. I would love a regular review of my lupus though. Misty, do you have vasculitis? Do you take medication for this? Thank you for replying.

  • Hi Wendy, the itching could be a side effect of the Hydroxychloroquine as I used to scratch myself raw whilst on this drug and it was always worse at the end of the Summer as well as being worsened by wearing wool and the heat from central heating. Since not taking this drug I am almost itch free although I have very dry skin and still have to be careful with wearing wool. I hope you get this situation resolved as I know how uncomfortable and painful it can be. I also had the worst itching from Nifedipine which I was given to help with Raynauds syndrome (vascular) whereby my veins would bulge and feel very hot and would itch like crazy until my hands and arms would be raw and bleeding. Again great relief after stopping this drug. Just a thought as it could very well be a side effect. I wish you well and hope you get the situation resolved. x

  • Hi , can I ask you what are you taken for raynauds atm.. It's my biggest problems and it started to effect my feet ( very painful) my hands are really bad with it all year round , I'm taken adalat but I don't see any difference .

    Thank you 😊

  • Hi, I have not taken anything for my Raynauds since Nifedipine and try and manage the symptoms myself although I was given prescription boots supplied by my local Hospital for my feet. These are wonderful in the cold weather and are sheepskin lined but unfortunately are not very pretty. I can actually go out in the snow in them and my feet are so cosy and warm and I have not experienced a Raynauds attack in my feet whilst wearing them. It would be worth asking your Rheumy if they still supply them. I also wear thermal or sheepskin gloves, thermal socks and a hat as you lose heat through your head. The best advice I can give is to try and avoid sudden drops or changes in temperature and to dress according to the weather conditions. I try and keep myself warm all year round, although it doesn't prevent attacks but helps. As to medications, I am very cautious and always research new prescriptions to weigh up the pros and cons as sometimes the side effects can actually be worse than the condition itself. If your condition is worsening then I would discuss it with your Rheumy and ask what else is available medication wise as well as aids such as the boots. I wish you luck in getting help to improve your Raynauds. x

  • Hi Wendy

    You need to have the care of a Rheumy to keep an eye on new symptoms or drug effects. To ensure your not discharged mention the bruises and show photo and any other symptoms you might have developed in the meantime!. I mentioned the possibility of vasculitis as your not on steroids that can cause bruising. The treatment is steroids which I take, it's a constant juggling act. Don't forget Wendy it's your body and illness and if your not happy about being discharged say so to him. Things can change fast for us with these illnesses!. Good luck. X

  • You are right misty14 and to be honest I visited the GP re my flare during September & October, mentioning my back spasms and then a second time re this burst vein thing and was not offered any real help to get out of it - the GP I first saw said that I should see how I was in a weeks time and if I wanted a short course of steroids I would have to have bloods done and those be positive before she would prescribe. I have ended up writing to my GP surgery asking for their help re ongoing symptoms and also re the matter of my rheumy discharging me at my next appointment. It ended up being quite a long letter, setting out my history of diagnosis etc, as I am quite new to the surgery and it's unknown to them really. I kept it positive and said I was much more confident with the care they were giving me as opposed to my last surgery, (which is a disgrace and everyone in the area is talking about it - I am glad I got out when I did). I said their staff and pharmacy had been brilliant. I said that I didn't agree with being discharged by the rhemy, as although I have SCLE and don't have organ involvement so far, it doesn't mean I never will and I do have some SLE symptoms. I think 16% of SCLE sufferers end up with SLE. Anyway, I hope I haven't bitten the hand that feeds me. They have asked me to come in for a proper appointment (not an emergency 10 minute job) to discuss it further. Fingers crossed they will see my point. Thanks again for your responses.

  • Hi Wendy

    Good luck for when you go to your GP to discuss your letter and health. It sounds like you've written a good one and they shouldn't be funny about it.

    Something for you to think about vasculitis is quite rare so not all Gp's know a lot about it!. Really important for you to tell your Rheumy about the bruises and show your pics. Am wondering if you'll get your ANA tested by GP before they'll agree to steroids?. Have you had it tested before?. This is an important marker because if positive it shows there's something wrong with your immune system and proves your condition needs monitoring. Sadly it's not definitive for Lupus!.

    Hope it goes well. X

You may also like...